Washington, 2012

Flood in Washington, January 29 to 30, 2012

January 29 to 30, 2012 · NWS OTX · 1 event in 1 county or zone

A warm, moist conveyor belt of subtropical moisture aimed into the Inland NW resulted in heavy valley rain across the Washington Palouse. The rain fell across areas which recently received heavy snow within the month.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A warm, moist conveyor belt of subtropical moisture aimed into the Inland NW resulted in heavy valley rain across the Washington Palouse. The rain fell across areas which recently received heavy snow within the month. The combination of heavy rain, snow melt, and poor drainage due frozen grounds resulted in areas of minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 29, 2:27 PM PST, 33 minutes earlier.

Area forecast discussion, Jan 29, 2:27 PM PST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
227 PM PST Sun Jan 29 2012

.SYNOPSIS...A vigorous low pressure system will move through the
Pacific Northwest tonight and Monday bringing breezy conditions to
the Columbia Basin and the Palouse. This storm will also produce
heavy mountain snow over the Cascades and Idaho Panhandle. A pair
of weak low pressure systems are expected Tuesday and Wednesday
which will keep clouds and the chance of light precipitation in
the forecast through mid week. An extended period of dry weather
is expected to begin on Thursday and persist well into next week.

&&

.DISCUSSION...

...HEAVY SNOW IN THE IDAHO PANHANDLE MOUNTAINS TONIGHT INTO MONDAY
MORNING...

Tonight and Monday: A warm, moist conveyor belt of subtropical moisture
is aimed into the region and bringing springlike conditions to
much of the region. Snow levels across the region range from 5-6K
ft in the Cascades to 3500-4000 feet over the Idaho Panhandle. The
short-lived break in the pcpn is gradually ending as pcpn
continues to fill across SE WA and plenty more pcpn west of the
Cascades will be moving in overnight. The highest pcpn rates will
arrive this evening into the overnight period as the area of
darkening on water vapor (or vort max near 130W) sweeps across the
region ushering a strong cold front, steepens lapse rates, and
midlevel dynamics through the Inland Northwest. QPF amts over the
12 hr period will be between a quarter and three quarters of an
inch with the highest amounts poised for the Idaho Panhandle with
the assistance upslope flow. In the lee of the Cascades, amounts
will be significantly lower, generally near a hundredth or two
best. This period will bring the bulk of the snowfall expected for
the Idaho Mountains but then be followed by post frontal upsloping
flow and decent instability Monday afternoon bringing an
additional 3-6 inches into the higher terrain.

Temperatures have finally warmed to or slightly above freezing in
the Methow Valley and anticipate this gradial (and slow) warming
will continue the next hour so have canceled the freezing rain
advisory.

Winds will be concern, especially across the southeastern WA.  Winds
overnight will be incr between 15-25 mph with gusts approaching
40 mph early Monday morning. Its almost a given that the ridgetops
of the Northern Blue Mtns will blow hard but whether wind gusts in
excess of 45 mph or higher will descend into the Pomeroy, Pullman,
La Crosse areas is still questionable. The window of these winds
will come with the cold front passage btwn midnight and 6AM with
the frontal passage and heavier pcpn rates. Winds aloft begin to
slowly relax shortly after with gust potential within a better
mixed environment late Monday morning and afternoon only in the
30-35kt range.

Overnight temperatures will be highly influenced by the winds, pcpn,
and touch of subtropical moisture leading to above normal
readings and only isolated locations far west expected to fall
near the freezing mark early Monday morning within the drier post-
frontal air mass. /sb

Monday night through Wednesday night: The forecast for Monday
night through Wednesday night is loosely based on the 12z runs of
the GFS and ECMWF. The overall trend in these models has been to
weaken the upper level shortwave trough on Tuesday and bring
another more significant trough through the Pacific Northwest on
Wednesday. Model consistency has not been good Tuesday and
Wednesday. Yesterday, the majority of the models progged
amplification of a 500mb ridge over central and western Washington
for Wednesday. Today, the model consensus is for another day of
light precipitation for Wednesday before high pressure ridging
becomes established on Thursday. At this time, neither the Tuesday
or Wednesday system looks to be particularly noteworthy. Thermal
profiles support snow to the valley floors roughly north of
Highway 2 in Washington and north of Coeur D'Alene in Idaho.
Chances for any light accumulations will be favored if snow falls
during the night or early morning hours as temperatures in the
afternoon Tuesday and Wednesday will likely climb into the lower
to mid 30s. /GKoch

Thursday through Sunday...The region will be under the influence of
high pressure at the surface and aloft during the extended forecast
period. Dry weather with seasonably cold temperatures will prevail.
The main forecast challenge will be how much moisture will be
trapped under building inversions and will it manifest itself as fog
or low stratus. Surface high pressure centered over Idaho will
induce a weak easterly gradient that will downslope into the eastern
valleys. The Palouse will likely remain fog free. Light
easterly flow will act to bank any moisture into the Columbia Basin
and the western valleys. Low temperatures will be colder than normal
for those areas that remain clear overnight and could get quite
chilly in the northern valleys. The main change to the forecast is
to lower pops even further and to cool temperatures a bit. The
persistent ridge and very light winds will increase air quality
concerns, especially in the basin and western valleys. /Kelch

&&

.AVIATION...
12Z TAFs: A moist and rather warm storm system is impacting the
region. All terminals will experience rain during the next 24
hours with the only -FZRA still lingering in the KEAT area and
Methow Valley. If any pcpn reaches the KEAT area, it should be
brief with amts generally near a trace. The strongest winds will
be found channeling into the KLWS-KPUW this morning with a subtle
weakening during the day. Pcpn rates will increase across the
region aft 00z as the heart of the offshore storm system moves inland.
Heavy mountain snow in fcst for the Idaho Panhandle leading to
certain mtn obscurations and light to moderate rain and MVFR
cigs KGEG-KSFF-KCOE-KPUW. Gusty sw winds will materialize
over SE WA with cooler low-level air in the KEAT area leading to
the potential for LLWS.  /sb

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        37  41  28  38  29  37 /  90  10  10  40  30  50
Coeur d'Alene  38  41  29  38  29  37 / 100  70  10  40  40  60
Pullman        39  44  31  42  32  40 / 100  40  10  30  40  50
Lewiston       40  50  33  46  33  44 /  90  40  10  20  20  30
Colville       35  40  27  37  26  37 /  80  10  10  40  40  50
Sandpoint      37  40  29  37  28  36 / 100  70  20  60  50  60
Kellogg        37  39  30  38  30  36 / 100  80  30  70  50  60
Moses Lake     34  42  26  36  27  39 /  40   0   0  20  20  30
Wenatchee      36  40  29  37  28  37 /  40  10  10  20  20  20
Omak           32  39  24  34  24  35 /  40  10  10  30  20  40

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning until 4 PM PST Monday for Northern
     Panhandle.

     Winter Storm Warning until 4 PM PST Monday for Central Panhandle
     Mountains.

WA...None.
&&
Hazardous weather outlook, Jan 29, 1:24 PM PST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
124 PM PST SUN JAN 29 2012

IDZ001-004-302130-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
124 PM PST SUN JAN 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAVY MOUNTAIN SNOW WILL DEVELOP BY THIS EVENING AND CONTINUE INTO
MONDAY MORNING. THE HEAVIEST ACCUMULATIONS WILL OCCUR ABOVE 3000
FEET IN THE NORTHERN PANHANDLE AND ABOVE 4000 FEET IN THE CENTRAL
PANHANDLE. A FOOT OR MORE OF NEW SNOW WILL BE POSSIBLE BY MONDAY
MORNING IN THE IDAHO PANHANDLE MOUNTAINS INCLUDING LOOKOUT PASS ON
INTERSTATE 90.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

MORE LIGHT TO MODERATE SNOW ACCUMULATIONS WILL BE POSSIBLE FOR
THE MOUNTAINS OF THE IDAHO PANHANDLE ON WEDNESDAY.

IDZ002-003-026-027-WAZ031>038-041>044-302130-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
124 PM PST SUN JAN 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Whitman

When
January 29, 3:00 PM PST to January 30, 5:00 AM PST
Where
Whitman County, 1.45 mi NW of Tekoa Willard Arpt to 0.69 mi ENE of Seltice
Cause
Heavy Rain / Snow Melt
Reported by
Department of Highways
Coordinates
47.246, -117.070

CocoRahs reports from across eastern Whitman County between Tekoa and Pullman reported between 0.50 and 1.00 of rainfall on the morning of the 30th. The heavy rain combined with snowmelt and poor drainage lead to localized flooding along several county roads including: State Route 27 near Oaksdale, Seeberry Road, Warner Road, Fanning Road, and Endicott - Diamond Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2012Every state in 2012This day in weather historyWarnings in Washington, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358084.